MAUDE Adverse Event Report: SMITH & NEPHEW, INC. OXINIUM FEM HD 12/14 32 MM +12; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS

SMITH & NEPHEW, INC. OXINIUM FEM HD 12/14 32 MM +12; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Model Number 71343212
Medical Device Problem Codes Delivered as Unsterile Product (1421); Device Contaminated During Manufacture or Shipping (2969)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/05/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal complaint reference:(b)(4).
 
Event or Problem Description
It was reported that, during a thr surgery, when the customer opened the package during procedure, it was found that there was white powder on the oxinium fem hd 12/14 32 mm +12 and pouch.The surgery was completed, without any delay, with a smith and nephew back-up device.No injuries were reported.
 
Additional Manufacturer Narrative
H10: additional information in d9.H3, h6.The associated device was returned and evaluated.The visual inspection revealed some type of white substances inside the packaging and on the device.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According with inspection procedure, the visual inspection includes the verification of parts are clean and free of debris and contamination.Also, material specification shall control the quality and manufacture of the alloy wrought bar.A review made by the quality engineering team revealed that the potential factor that could contribute to the reported event is that the inner tray may had a fracture that was missed during final inspections.As the part was shipped out of smith and nephew controls, the fracture grew and eventually broke causing a sharp edge on the inner tray.This caused laceration of the plastic bag.The "white powder residue" that was found in the part was the remnants of the plastic bag as it was being lacerated.A meeting with packaging/operations was conducted to spread awareness of inspecting the inner tray for any small fractures.At this time, we do have reason to suspect that the product failed to meet specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.H11: corrected information in h6 (medical device problem code).

Brand Name
OXINIUM FEM HD 12/14 32 MM +12
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16854321
Report Number1020279-2023-00949
Device Sequence Number15146451
Product Code LZO
UDI-Device Identifier03596010516275
UDI-Public03596010516275
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K021673
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/21/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71343212
Device Catalogue Number71343212
Device Lot Number18LM05997
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/05/2023
Supplement Date Received by Manufacturer06/19/2023
Initial Report FDA Received Date05/02/2023
Supplement Report FDA Received Date06/21/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/08/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient SexUnknown